Alabama, 2003Hail in Alabama, May 16, 2003
May 16, 2003 · NWS BMX · 1 event in 1 county or zone
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 16, 1:30 PM CST, 15 minutes earlier.
Area forecast discussion, May 16, 1:30 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
230 PM CDT FRI MAY 16 2003
SEVERE THUNDERSTORM AND HEAVY RAIN CHANCES ARE THE SHORT TERM
PROBLEMS.
CURRENTLY...SEVERE THUNDERSTORM WATCH IN EFFECT OVER NORTHERN
COUNTIES UNTIL 7 PM. STRONGEST STORMS AT 215 PM WERE NW OF
BIRMINGHAM. WITH HIGH INSTABILITY...CAPES 2500-3000...LIFTED
INDICES BETWEEN -5 AND -8...EXPECT SEVERE THUNDERSTORMS TO CONTINUE
FOR THE NEXT COUPLE OF HOURS...MAINLY NORTH OF INTERSTATE 20. WILL
MONITOR AREAS OF HEAVY RAINFALL AS WELL...IN FAR NORTHERN AREAS.
SOUTHERN PARTS OF THE AREA MAY SEE SOME SHOWERS AND STORMS...BUT
NOTHING TO SEVERE IS EXPECTED AS WARM MID LEVEL CAP SHOULD INHIBIT
SIGNIFICANT CONVECTION THERE.
TONIGHT...EXPECT SHOWERS AND STORMS TO DIE DOWN THIS EVENING. WILL
GO SLIGHT CHANCE NORTH OVERNIGHT WERE FORCING WILL BE BETTER. WILL
MENTION FOG AND LOW CLOUDS LATE SOUTH WITH PLENTY OF MOISTURE IN
PLACE AND LIGHT WINDS. GENERALLY EXPECT TEMPS A LITTLE WARMER THAN
LAST NIGHT...AROUND 70 DEGREES.
SATURDAY...WITH THE APPROACH OF A WEAKENING UPPER LOW PRESSURE SYSTEM
FROM THE WEST...EXPECT SCATTERED SHOWERS AND THUNDERSTORM TO ONCE
AGAIN DEVELOP. SOME STORMS MAY ONCE AGAIN BE STRONG TO SEVERE WITH
SUFFICIENT WIND SHEAR AND HIGH INSTABILITY.
SUNDAY APPEARS TO BE THE WETTEST DAY OF THE WEEKEND WITH THE LOW
PRESSURE SYSTEM NEARLY ON TOP OF THE AREA. EXPECT SHOWERS AND
THUNDERSTORMS THROUGHOUT MUCH OF THE DAY. HEAVY RAINFALL WILL ONCE
AGAIN BE A CONCERN.
BEYOND SUNDAY...KEPT PRECIP IN THE FORECAST AS WET PATTERN IS
FORECAST TO CONTINUE WITH PLENTY OF MOISTURE AND LIFT FORECAST TO
BE IN PLACE ACROSS THE AREA. A FRONT IS FORECAST TO STALL OUT ACROSS
AREA BY MIDWEEK.
PRELIMINARY NUMBERS FOR COORDINATION PURPOSES ONLY.
BHM 071/087 069/082 067 24564
MGM 069 088 070/084 068 13364
.BHM...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM FOR ALZ011>015-
017>029-034...ROUGHLY NORTH OF A CARROLLTON TO WEDOWEE LINE.
MBS/91
Hazardous weather outlook, May 16, 12:23 PM CST, 1 hour 22 minutes before
ALZ011>015-017>050-162000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
123 PM CDT FRI MAY 16 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE (THIS AFTERNOON AND TONIGHT)...
A BROKEN LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE ACROSS
THE NORTHERN PART OF THE AREA...MAINLY NORTH OF A TUSCALOOSA TO
ANNISTON LINE THIS AFTERNOON. DAMAGING WINDS AND LARGE HAIL ARE
POSSIBLE WITH THE STRONGEST THUNDERSTORMS. BRIEF HEAVY RAINFALL IS
POSSIBLE AS THE THUNDERSTORMS MOVE THROUGH. SOME LOCATIONS THAT
RECEIVED TORRENTIAL RAINFALL LAST WEEK MAY SEE CONDITIONS AGGRAVATED
BY THIS ADDITIONAL RAINFALL.
.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...
STRONG TO SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAINFALL ARE
POSSIBLE ON SATURDAY NIGHT AND SUNDAY AS A LOW PRESSURE SYSTEM
MOVES ACROSS THE AREA.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL BE REQUIRED
THIS AFTERNOON AND EVENING FOR AREAS NORTH OF A TUSCALOOSA TO
ANNISTON LINE. THEY MAY BE REQUIRED ACROSS THE ENTIRE AREA SATURDAY
NIGHT INTO SUNDAY.
Hail, Etowah
- When
- May 16, 1:45 PM CST
- Where
- Etowah County, Rainbow City
- Measured
- 1 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.950, -86.033
Quarter size hail was reported in Rainbow City. Wind gusts associated with this storm were estimated around 50 miles an hour.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Oklahoma, May 16, 20033 injured · $2.4 million · F1 · 35 events
- Tornadoes and Hail in Mississippi, May 16 to 17, 2003$567,000 · F1 · 41 events
- Tornadoes and Flash Flooding in Oklahoma, May 16, 20031 injured · $488,000 · F1 · 26 events
- Flash Flooding in Arkansas, May 16, 2003$3.0 million · 2 events
- Tornado and Flash Flooding in Arkansas, May 16, 2003$382,000 · F1 · 19 events
- Damaging Winds in Arkansas, May 16, 2003$975,000 · 70 kt wind · 12 events
- Flooding in Iowa, May 16 to 24, 2003$1.0 million · 2 events
- Tornado in Arkansas, May 16, 2003F2 · 1 event
- Tornado in Arkansas, May 16, 2003F2 · 1 event
- Tornado in Arkansas, May 16, 2003F2 · 1 event
- Tornado in Arkansas, May 16, 2003F2 · 1 event
- Tornado in Arkansas, May 16, 2003F2 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361106.